Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 26, NWS Tucson, AZ

August 23, 2018Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 23, 2018, 11:40 AM MST for Pima County, Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2018, 11:40 AM MST (18:40 UTC)
Expired
Aug 23, 2018, 2:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 6.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WGUS55 KTWC 231840
FFWTWC
AZC019-023-232130-
/O.NEW.KTWC.FF.W.0026.180823T1840Z-180823T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1140 AM MST THU AUG 23 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South central Pima County in southeastern Arizona...
  North central Santa Cruz County in southeastern Arizona...

* Until 230 PM MST.

* At 1137 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain north and northeast of Arivaca with over 2 inches of 
  rain noted on radar estimates.  Flash flooding is expected to 
  begin shortly across area washes.  

* Some locations that will experience flooding include...
  low water crossings along West Arivaca Road, and the Arivaca 
  Sasabe Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

&&

LAT...LON 3173 11111 3154 11121 3155 11136 3160 11151
      3179 11141

$$

Cerniglia
2 follow-up statements
207 
WGUS75 KTWC 231924
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1224 PM MST THU AUG 23 2018

AZC019-023-232130-
/O.CON.KTWC.FF.W.0026.000000T0000Z-180823T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Santa Cruz-
1224 PM MST THU AUG 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR
SOUTH CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...

At 1221 PM MST, Doppler radar continues to indicate thunderstorms 
producing heavy rain north and west of Arivaca.  Flash flooding is 
expected to occur in washes and low water crossings, especially 
between Arivaca and the Junction of 286. 

Some locations that will experience flooding include... 
low water crossings along West Arivaca Road, and the Arivaca Sasabe 
Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

&&

LAT...LON 3173 11111 3154 11121 3155 11136 3160 11151
      3179 11141

$$

Cerniglia
547 
WGUS75 KTWC 232124
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
224 PM MST THU AUG 23 2018

AZC019-023-232133-
/O.EXP.KTWC.FF.W.0026.000000T0000Z-180823T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Santa Cruz-
224 PM MST THU AUG 23 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PIMA AND NORTH CENTRAL
SANTA CRUZ COUNTIES WILL EXPIRE AT 230 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures, and low 
water crossings with flowing water. 

LAT...LON 3173 11111 3154 11121 3155 11136 3160 11151
      3179 11141

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:09 AM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 23, 10:09 AM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1009 AM MST Thu Aug 23 2018

.SYNOPSIS...Abundant moisture will provide elevated shower and
thunderstorm chances into the weekend. Some storms will produce
heavy rain and gusty winds. We may start to see some drying early
next week with fewer storms. Temperatures will run near or slightly
below normal for late August.

&&

.DISCUSSION...Morning sounding was primed for action with abundant
instability, well above average moisture and very little storm
steering winds (less than 5 kts). We have upper level divergence
over the area providing lift and the result is what is already
happening out the window, widespread storm development with
locally heavy rains to 4" per hour rainfall rates. Based on that
and a glance at the latest CAM solutions being verified by the
real weather, I already hoisted a Flash Flood Watch for much of
the area into this evening. Not going to be much time for a deep
look into the longer range forecast so not expecting big changes
there although I will send a quick update out this morning for the
first 24 hours.

&&

.AVIATION...Valid through 24/18Z.
Scattered to numerous TSRA/SHRA, with an increase this afternoon.
MVFR and local IFR conditions in very heavy rain with brief gusts
approaching 50 kts with strongest TSRA. Otherwise, cloud decks
generally 8k- 15k ft AGL and surface wind variable in direction
mainly less than 12 kts into Thursday evening. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...A favorable pattern for thunderstorm development
will continue into this weekend. Expect heavy rainfall to occur at
times. Terrain driven 20-ft winds persist at less than 15 mph,
except gusty and erratic winds near thunderstorms. A gradual drying
trend with less daily thunderstorm coverage may occur next week.

&&

.PREV DISCUSSION... /issued 241 AM MST Thu Aug 23 2018/
Deep moisture is in place over Southeast Arizona, with a high
pressure center consolidated just east of our area and a favorable
southerly flow over the area. Precipitable water values between
1.6 and 1.8 inches are well above the 90th percentile for late
August. Add in a mid level impulse immediately south of our area
in northern Sonora, and upper level diffluence on the eastern
periphery of the upper ridge axis and we have a good recipe for
showers and thunderstorms that don't follow a typical diurnal
cycle. Plenty of convection around this morning, with a chance of
showers and thunderstorms continuing into the evening hours. With
this much moisture and relatively modest storm movement, the main
focus will continue to be an elevated risk for heavy rainfall and
localized flooding issues.

We'll continue to maintain enough moisture for a decent chance of
showers and thunderstorms into the weekend. A trough pushing
through the northern Great Basin may introduce a westerly
component to the flow over at least western and northern portions
of our area early next week. Probably enough to slow storm
development once again, especially if the high responds by
temporarily elongating back westward in an east-west oriented
axis. If the trough gets deep enough early next week, the ridge
might even sink to a blocking position over northern Sonora. That
would bring a day or two of zero storm coverage by Wednesday or
Thursday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM MST this evening for AZZ502>515.

&&

PUBLIC...Cerniglia/Meyer
AVIATION....Rasmussen
FIRE WEATHER...Rasmussen

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 23, 11:15 AM MST, 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1115 AM MST THU AUG 23 2018

AZZ503-504-231900-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
1115 AM MST THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL NOON MST...

At 1114 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Tubac, or 17 miles southwest of Green Valley. This
storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm with very
heavy rainfall.

Locations impacted include...
Tumacacori-Carmen, Tubac, Arivaca Lake, Arivaca, Tumacacori and
Amado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3180 11107 3154 11105 3152 11144 3179 11138
TIME...MOT...LOC 1814Z 240DEG 0KT 3166 11122

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:44 PM MSTDust Storm WarningTWCPinal86 min
Aug 22, 10:43 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Aug 23, 12:55 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 23, 3:23 AM MSTAreal Flood AdvisoryTWCPima112 min
Aug 23, 9:42 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz10 hr
Aug 23, 10:46 AM MSTAreal Flood AdvisoryTWCSanta Cruz4 hr
Aug 23, 10:59 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 23, 11:04 AM MSTFlash Flood WarningTWCSanta Cruz88 min
Aug 23, 11:15 AM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 23, 11:28 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 23, 11:45 AM MSTSpecial Weather StatementTWCSanta Cruz30 min
Aug 23, 11:48 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 23, 12:48 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Aug 23, 12:54 PM MSTSpecial Weather StatementTWCCochise51 min
Aug 23, 1:18 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Aug 23, 2:45 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.